Hail, Cherry
- When
- July 6, 3:40 PM CST to 3:50 PM CST
- Where
- Cherry County, 10.64 mi NE of Merritt Res
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -100.760
An upper level disturbance moved southeast across the Nebraska Panhandle during the early afternoon. Thunderstorm rapidly developed along a semi stationary front that quickly intensified to produce large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An upper level disturbance moved southeast across the Nebraska Panhandle during the early afternoon. Thunderstorm rapidly developed along a semi stationary front that quickly intensified to produce large hail and damaging winds. The slow movement of the storms created heavy rainfall with flash flooding on Lodgepole Creek in Deuel County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 3:00 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 400 PM CDT TUE JUL 6 2010 .DISCUSSION... SFC FRONTAL BOUNDARY HAS BECOME DEFINED ON VSBL SAT FROM NEAR KILGORE IN NCTRL NEBR THROUGH BINGHAM IN FAR SERN SHERIDAN COUNTY AND LISCO IN WRN GARDEN COUNTY. THE STRONGER SHEAR WILL FOCUS NEAR AND BEHIND THE FRONT WHERE MOISTURE SHOULD POOL AND LEAD TO MODERATE INSTABILITY AND A THREAT OF SEVERE WX IN THE FORM OF LARGER HAIL AND GUSTY WINDS. ADDITIONAL CONCERN FOR HEAVY RAINFALL DETAILED IN HYDROLOGY DISCUSSION BELOW. SURFACE FRONT SHOULD BE FORCED JUST SOUTHEAST OF FORECAST AREA BY 18Z WEDNESDAY...ESPECIALLY IF CONVECTION IS STRONG ENOUGH. LIFT OVER THIS FRONT SHOULD CONTINUE TO BRING SHOWERS AND THUNDERSTORMS TO CWA ON WEDNESDAY WITH. MUCH COOLER AIR TODAY AT 19Z WITH CPR ONLY 52 AND GCC 54. THIS COOL AIRMASS WILL DROP IN WITH THE SFC HIGH AND TEMPS TRENDED DOWN TO THE 65 TO 70 RANGE UNDER CLOUDY SKIES. UPPER TROF WILL SWING THROUGH WEDNESDAY NIGHT AND END THE PCPN THREAT THROUGH END OF THE WEEK WITH THE NEXT THREAT FOR PCPN TO BEGIN SATURDAY AFTN ACROSS THE NCTRL. NRN PLAINS UPPER TROUGH TO EVENTUALLY BRING A COLD FRONT SOUTH SUNDAY NIGHT...WITH THE BEST CHCS AT THAT TIME. SLIGHT CHC MONDAY AND MONDAY NIGHT WITH A DRY TUESDAY (DAY 7). HIGHS TO RANGE IN THE MID TO UPPER 80S...POSSIBLY REACHING THE LOWER 90S WEST BY NEXT TUESDAY. && .HYDROLOGY... HYDROLOGIC CONCERN WILL INCREASE TONIGHT INTO WEDNESDAY AS SLOW MOVING COLD FRONT SAGS SOUTHEASTWARD. MOIST ATMOSPHERE INDICATED WITH GOES DPI SHOWING INCREASING PRECIPITABLE WATER VALUES INCREASING TO NEAR 1.25 INCHES IN NCTRL NEBR NEAR AND BEHIND SFC FRONT. FORECAST PWS WILL INCREASE NEAR AND BEHIND THE FRONT INTO TONIGHT. MODEL FORECASTS INDICATE HEAVY RAIN POTENTIAL TONIGHT WEST OF VTN THROUGH MULLEN AND GRANT...WHICH MATCHES UP FAIRLY WELL WITH EXCESSIVE RAINFALL AREA. BASED ON WEEKEND RAINFALL AMOUNTS OF 1 TO 2 INCHES ACROSS SERN PANHANDLE INTO SWRN NEBR...3 HR FFG VALUES ARE AS LOW AS 1.5 INCHES FOR KEITH AND PERKINS COUNTY. AREAS ADJACENT INCLUDING LINCOLN...CHASE...HAYES AND AND FRONTIER ARE EVEN LOWER...ALTHOUGH GREATER HEAVY RAINFALL THREAT IS TO THE NORTHWEST. WILL ISSUE A FLASH FLOOD WATCH TONIGHT THROUGH 18Z WED FOR GARDEN...DEUEL...KEITH AND PERKINS COUNTY. STORMS SHOULD DEVELOP INTO A COMPLEX INVOF FRONT AND MOVE NORTHEAST ALONG THE FRONT FROM 15 TO 20 KTS. THUS...TRAINING ECHOES LIKELY. MINOR TRIBUTARIES MAY FLOOD AS WELL AREAS OF POOR DRAINAGE. && .AVIATION... A SLOW MOVING COLD FRONT WILL PROGRESS SOUTHEAST ACROSS THE AREA TONIGHT...REACHING KVTN THIS EVENING...THEN KLBF OVERNIGHT. EXPECT VFR CONDITIONS AND SOUTHERLY WIND AHEAD OF THE FRONT. ALONG THE FRONT A BAND OF THUNDERSTORMS WILL DEVELOP...AND BRING MVFR AND LOCALLY IFR CONDITIONS. BEHIND THE FRONT...NORTHERLY WINDS CAN BE EXPECTED ALONG WITH MVFR CIGS AND SCT SHOWERS AND ISOLD THUNDER. THIS ACTIVITY WILL LINGER INTO THE AFTERNOON ON WEDNESDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FROM 00Z WEDNESDAY UNTIL 18Z WEDNESDAY FOR NEZ022-056>058. && DISCUSSION...ROBERG HYDROLOGY...ROBERG AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 302 PM CDT TUE JUL 6 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-072015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 302 PM CDT TUE JUL 6 2010 /202 PM MDT TUE JUL 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NEBRASKA WEST OF A LINE FROM ONEILL TO BROKEN BOW...TO NORTH PLATTE...TO IMPERIAL. A COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS...AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAIN IS POSSIBLE WITH THESE THUNDERSTORMS TONIGHT. AREAS OF THE SOUTHEAST NEBRASKA PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA THAT HAD AN INCH TO TWO INCHES OF RAINFALL SUNDAY NIGHT MAY BE PRONE TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE POTENTIAL FOR STORMS AND LOCALLY FLASH FLOODING CONTINUES THROUGH THE DAYTIME HOURS ON WEDNESDAY. THUNDERSTORM RETURN TO THE FORECAST ON SATURDAY AND SUNDAY AS A LOW PRESSURE SYSTEM MOVES ONTO THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1256 PM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 WNW NORTH PLATTE 41.14N 100.79W
07/05/2010 M1.49 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 3 SW CHAMPION 40.43N 101.75W
07/05/2010 M1.36 INCH CHASE NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 4 SSE STAPLETON 41.43N 100.48W
07/05/2010 M1.30 INCH LOGAN NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN OSHKOSH 41.41N 102.34W
07/05/2010 M2.60 INCH GARDEN NE MESONET
REPORT WAS FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT
AND INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 9 ENE CHAPPELL 41.14N 102.31W
07/05/2010 M2.15 INCH DEUEL NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 9 NNE BRULE 41.22N 101.82W
07/05/2010 M2.08 INCH KEITH NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 3 S GRANT 40.80N 101.73W
07/05/2010 M2.00 INCH PERKINS NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 3 ENE BRULE 41.11N 101.83W
07/05/2010 M1.92 INCH KEITH NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 12 WSW HAYES CENTER 40.44N 101.23W
07/05/2010 M1.79 INCH HAYES NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 2 W OGALLALA 41.13N 101.76W
07/05/2010 M1.75 INCH KEITH NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 6 NW HERSHEY 41.22N 101.08W
07/05/2010 M1.73 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 4 ENE WELLFLEET 40.77N 100.66W
07/05/2010 M1.72 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 3 N GRANT 40.89N 101.73W
07/05/2010 M1.70 INCH PERKINS NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 9 WSW WALLACE 40.79N 101.32W
07/05/2010 M1.51 INCH PERKINS NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 8 SW MADRID 40.77N 101.65W
07/05/2010 M1.61 INCH PERKINS NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
0700 AM HEAVY RAIN 2 WNW NORTH PLATTE 41.14N 100.81W
07/05/2010 M1.28 INCH LINCOLN NE MESONET
STORM TOTAL RAINFALL ENDING AT 700 AM CDT. REPORT WAS
FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
INFORMATION NETWORK OBSERVER.
&&
SJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 313 PM CDT TUE JUL 6 2010 NEZ005-006-094-062100- EASTERN CHERRY NE-KEYA PAHA NE-WESTERN CHERRY NE- 313 PM CDT TUE JUL 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND WESTERN KEYA PAHA COUNTIES UNTIL 400 PM CDT/300 PM MDT/... AT 305 PM CDT/205 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF SMITH FALLS STATE PARK TO 11 MILES NORTHWEST OF HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...AND MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... SMITH FALLS STATE PARK... SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA... SPARKS... BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA... HIGHWAY 97 MILE MARKER 110... HIGHWAY 97 MILE MARKER 100... HIGHWAY 20 MILE MARKER 210... HIGHWAY 12 MILE MARKER 30... THOUGH NOT IMMEDIATELY SEVERE...THIS LINE OF STORMS WILL BE MONITORED CLOSELY. IF IT INTENSIFIES FURTHER...A WARNING WILL BE ISSUED. PERSONS IN NORTHEASTERN AND EAST CENTRAL CHERRY COUNTY SHOULD CLOSELY MONITOR THE LATEST STATEMENTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT (9 PM MDT) FOR NORTH CENTRAL NEBRASKA. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 356 PM CDT TUE JUL 6 2010 NEZ004-022-023-094-062145- GARDEN NE-GRANT NE-SHERIDAN NE-WESTERN CHERRY NE- 256 PM MDT TUE JUL 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY... SOUTHEASTERN SHERIDAN...NORTHWESTERN GRANT AND NORTHERN GARDEN COUNTIES UNTIL 345 PM MDT... AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JERRY LAKE...OR 32 MILES NORTH OF OSHKOSH... MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JERRY LAKE... HERMAN LAKE... PATTERSON LAKE... KINCAID LAKE... LAKESIDE... DOMINICK LAKE... ELLSWORTH... BINGHAM... KENNEDY LAKE... WATSON LAKE... ASHBY... HIGHWAY 250 MILE MARKER 10... THOUGH NOT IMMEDIATELY SEVERE...THIS STORM WILL BE MONITORED CLOSELY. IF IT INTENSIFIES FURTHER...A WARNING WILL BE ISSUED. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 404 PM CDT TUE JUL 6 2010 NEZ005-094-062200- EASTERN CHERRY NE-WESTERN CHERRY NE- 404 PM CDT TUE JUL 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL 500 PM CDT/400 PM MDT/... AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...OR 15 MILES SOUTHWEST OF VALENTINE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... VALENTINE... BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA... SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA... HIGHWAY 97 CROSSING THE NIOBRARA RIVER... SMITH FALLS STATE PARK... HIGHWAY 20 MILE MARKER 210... HIGHWAY 12 MILE MARKER 10... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. A FLASH FLOOD WARNING IS IN EFFECT FOR PORTIONS OF CENTRAL CHERRY COUNTY UNTIL 7 PM CDT (6 PM MDT). BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 437 PM CDT TUE JUL 6 2010 NEZ094-062230- WESTERN CHERRY NE- 337 PM MDT TUE JUL 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL 430 PM MDT... AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF HIGHWAY 97 CROSSING THE NORTH LOUP RIVER TO 5 MILES SOUTH OF ROUND LAKE TO 7 MILES SOUTHWEST OF DIPPING VAT MEADOW...AND MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MOTHER LAKE... SPECKEL MEIR LAKE... HIGHWAY 97 CROSSING THE NORTH LOUP RIVER... HIGHWAY 97 MILE MARKER 100... HIGHWAY 61 MILE MARKER 170... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUTTLER
The North Platte radar (KLNX), 86 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
7 hail, 3 flood, 1 flash flood. Local standard time, as filed.
Highway 385 closed near Chappell due to water over the road.
Highway 30 in far western Deuel County is reduce to one lane of traffice due to flooding. Significant water is standing in the surrounding farmland.
Law enforcement reported around a dozen roads in the vicinity of Lodgepole Creek have water flowing over them. Water was up to the southern edge of the grain elevators on the southwest side of Chappell.
Law enforcement reported water over portions of the Chappell Golf Course, Road 167 is closed south of Highway 385.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240417, 240418, 240420, 240421, 240422, 240423, 240424, 240412, 240413, 240415, 240416.